Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 385, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 18, 2018, 5:24 PM MDT for Greeley County, Kansas. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2018, 5:24 PM MDT (23:24 UTC)
- Expired
- Aug 18, 2018, 6:15 PM MDT
- In force
- 51 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Greeley County, KS
The radar
The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 5:50 PM MDT | TSTM WND GST 58 | 5 S Tribune, KS | |
| Aug 18, 5:50 PM MDT | HAIL 1.75 | 5 S Tribune, KS | HOUSE WINDOWS DAMAGED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
491
WUUS53 KGLD 182324
SVRGLD
KSC071-190015-
/O.NEW.KGLD.SV.W.0385.180818T2324Z-180819T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
524 PM MDT SAT AUG 18 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southwestern Greeley County in west central Kansas...
* Until 615 PM MDT.
* At 524 PM MDT, a severe thunderstorm was located 4 miles east of
Towner, or 13 miles west of Tribune, moving southeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Greeley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3852 10204 3854 10185 3826 10164 3826 10204
TIME...MOT...LOC 2324Z 323DEG 17KT 3848 10200
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
0242 follow-up statements
460
WWUS53 KGLD 182345
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
545 PM MDT SAT AUG 18 2018
KSC071-190015-
/O.CON.KGLD.SV.W.0385.000000T0000Z-180819T0015Z/
Greeley KS-
545 PM MDT SAT AUG 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHWESTERN GREELEY COUNTY...
At 545 PM MDT, a severe thunderstorm was located 9 miles southeast of
Towner, or 11 miles southwest of Tribune, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Greeley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3847 10204 3849 10181 3826 10164 3826 10204
TIME...MOT...LOC 2345Z 329DEG 17KT 3839 10194
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
024332
WWUS53 KGLD 190012 RRA
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
612 PM MDT SAT AUG 18 2018
KSC071-190022-
/O.EXP.KGLD.SV.W.0385.000000T0000Z-180819T0015Z/
Greeley KS-
612 PM MDT SAT AUG 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GREELEY COUNTY
WILL EXPIRE AT 615 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3847 10204 3849 10181 3826 10164 3826 10204
TIME...MOT...LOC 0012Z 323DEG 17KT 3830 10185
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:13 PM MDT, 3 hours 11 minutes earlier.
Area forecast discussion, Aug 18, 2:13 PM MDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Goodland KS 213 PM MDT Sat Aug 18 2018 .SHORT TERM...(This evening through Sunday) Issued at 106 PM MDT Sat Aug 18 2018 Latest upper air and satellite data show an upper level trough over Eastern Colorado. At the surface a cold front was moving east ahead of the upper level feature. East of the cold front was a stationary surface trough. A line of storms has been moving east since late morning from Central Colorado. Over the last hour or so storms have begun developing along the cold front and more recently along the surface trough, well ahead of the line of storm activity. Meanwhile over Northwest Kansas isolated to scattered storm development has been ongoing along a weak low level jet nose. For the rest of the afternoon the line of storms will continue to move east, with storm activity increasing. Isolated activity ahead of the main line will either dissipate as it moves off the surface trough or eventually merge with the approaching line. This evening the storm activity will continue to expand in coverage as it moves eastward at around 20 MPH. Any severe threat will diminish as the storms cross the CO border. After midnight the storms will slow as the short wave trough deepens over the eastern half of the forecast area. This will lead to higher rainfall amounts. Sunday morning storm activity will continue to slowly move east, exiting Norton and Graham counties in the early afternoon. Meanwhile wrap-around rainfall may move into the forecast area from the northwest. Despite the rather high rainfall chances am not very confident this will occur; or rather that if any rainfall does occur have low confidence that the amounts will be above a tenth of an inch. The stronger lift will be over Central Nebraska, which is closer to what will be the center of the closed low. Am thinking the forecast area will be too far south to benefit from any meaningful rainfall on the backside of the closed low as it moves east. The cold front that will move through tonight will allow highs to be well below normal. Threats: Hail up to ping-pong ball size and wind gusts of 60 MPH will be the primary threats, with increasing confidence toward Southeast CO of those threats occurring where there has been little to no cloud cover. Storm arrival may have slowed slightly from what was anticipated earlier, but in general still looks on track. The severe threat should end by 8 PM MT. Widespread heavy rainfall is expected as the line of storms moves across the forecast area. Confidence of flash flooding occurring is not high enough to warrant a watch at this time. No severe weather is expected Sunday. .LONG TERM...(Sunday night through Saturday) Issued at 140 PM MDT Sat Aug 18 2018 There is reasonable confidence in the model solutions through the middle of next week with models beginning to diverge beyond Wednesday as a series of disturbances move across the Rocky Mountain west and emerge east of the Rockies over the central and northern High Plains regions. Sunday night the upper low over central Nebraska moves into the area between Omaha and Kansas City by Monday morning. The extended period of precipitation through the weekend across the central High Plains region will come to an end at that time. Conditions will dry out on Monday through Tuesday and cooler temperatures with highs in the 70s and lows in the 50s will begin to increase gradually again as high pressure builds into the region. Temperatures late in the week will place highs well into the 80s and lows in the upper 50s to middle 60s. A short wave trough embedded in the amplifying northwest flow aloft will bring a chance of thunderstorms to the region Tuesday night. A larger scale trough moves across the Rockies flattening the ridge and moving east of the Rockies and across the High Plains Thursday afternoon and night, which could be the next best chance of precipitation across the region. However, model solutions are still currently favoring a move open wave which could keep a more progressive solution in place and limit precipitation through the latter part of next week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1146 AM MDT Sat Aug 18 2018 VFR to MVFR conditions forecast for the TAFs. Main focus is timing the line of storms that will move from west to east this afternoon and through the night. Any severe threat will decline as storms cross the CO border. There will likely be reductions in visibility due to the moderate to heavy rainfall. Unclear how long the rain will last once it begins. Current data indicates cloud bases will lower as the line moves through. The cloud deck may end up being in the IFR range instead of MVFR. Both sites should be rain free by 15z, but another round of rain may move in from the north in the early afternoon Sunday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...LOCKHART AVIATION...JTL
Hazardous weather outlook, Aug 18, 8:46 AM MDT, 8 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 846 AM MDT Sat Aug 18 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191500- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 846 AM MDT Sat Aug 18 2018 /946 AM CDT Sat Aug 18 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... A line of strong to severe thunderstorms will enter western Yuma, Kit Carson, and Cheyenne counties between 3 and 4 PM MDT. Storm coverage will increase in coverage as the line moves east. The threat for severe weather will decline east of the Colorado border, but increase toward Southeast Colorado. Large hail up to 1.5 inches and wind gusts up to 60 MPH may occur with the strongest storms. Severe weather will end by 8 PM MDT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Any storm reports by phone or through social media are greatly appreciated. JTL
In the hours before
Special weather statement, Aug 18, 3:55 PM MDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Goodland KS 355 PM MDT SAT AUG 18 2018 COZ092-182215- Cheyenne County CO- 355 PM MDT SAT AUG 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 415 PM MDT... At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Weskan, or 11 miles east of Cheyenne Wells, moving east at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Arapahoe. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for east central Colorado. LAT...LON 3872 10224 3895 10225 3894 10205 3871 10205 TIME...MOT...LOC 2155Z 283DEG 12KT 3883 10213 024
Special weather statement, Aug 18, 4:04 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
404 PM MDT SAT AUG 18 2018
COZ090-182230-
Yuma County CO-
404 PM MDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
430 PM MDT...
At 404 PM MDT, Doppler radar was tracking a strong thunderstorm over
Yuma, moving northeast at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Yuma and Clarkville.
LAT...LON 4039 10259 4015 10242 3999 10280 4000 10280
4000 10279 4033 10279
TIME...MOT...LOC 2204Z 223DEG 24KT 4013 10273
024Special weather statement, Aug 18, 4:08 PM MDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Goodland KS 408 PM MDT SAT AUG 18 2018 KSZ041-042-182230- Wichita KS-Greeley KS- 408 PM MDT SAT AUG 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WICHITA AND SOUTHEASTERN GREELEY COUNTIES UNTIL 430 PM MDT/530 PM CDT/... At 408 PM MDT/508 PM CDT/, Doppler radar was tracking a strong thunderstorm 9 miles east of Tribune. This storm was nearly stationary. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Selkirk. LAT...LON 3833 10147 3835 10170 3854 10174 3852 10140 TIME...MOT...LOC 2208Z 184DEG 4KT 3842 10159 024
Special weather statement, Aug 18, 4:14 PM MDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Goodland KS 414 PM MDT SAT AUG 18 2018 COZ091-182230- Kit Carson County CO- 414 PM MDT SAT AUG 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY UNTIL 430 PM MDT... At 414 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Bethune, or 9 miles northwest of Burlington, moving east at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Burlington and Bethune. This includes the following highways... Interstate 70 in Colorado between mile markers 427 and 444. Highway 385 between mile markers 183 and 206, and near mile marker 211. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for east central Colorado. LAT...LON 3924 10214 3924 10248 3957 10248 3957 10214 TIME...MOT...LOC 2214Z 282DEG 10KT 3943 10236 024
Local storm report, Aug 18, 4:59 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
459 PM MDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TORNADO 9 NNW HORACE 38.59N 101.86W
08/18/2018 GREELEY KS PUBLIC
REPORT OF A TORNADO TOUCHING DOWN BRIEFLY.
&&Special weather statement, Aug 18, 5:18 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
618 PM CDT SAT AUG 18 2018
KSZ042-182330-
Wichita KS-
618 PM CDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WICHITA COUNTY UNTIL
630 PM CDT...
At 618 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Kendall, moving south at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southwestern
Wichita County.
LAT...LON 3831 10157 3834 10156 3834 10133 3827 10132
3826 10134 3826 10157
TIME...MOT...LOC 2318Z 339DEG 31KT 3820 10146
024The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:42 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 48 min |
| Aug 18, 3:04 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 41 min |
| Aug 18, 3:12 PM MDT | Special Weather Statement | GLD | Wallace | 18 min |
| Aug 18, 3:44 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 46 min |
| Aug 18, 3:55 PM MDT | Special Weather Statement | GLD | Wallace | 20 min |
| Aug 18, 4:01 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 44 min |
| Aug 18, 4:08 PM MDT | Special Weather Statement | GLD | Wichita | 22 min |
| Aug 18, 4:43 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 47 min |
| Aug 18, 5:12 PM MDT | Tornado Warning | GLD | Greeley | 33 min |
| Aug 18, 5:18 PM MDT | Special Weather Statement | GLD | Wichita | 12 min |
| Aug 18, 5:42 PM MDT | Tornado Warning | GLD | Greeley | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.